Skip to content

This information is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment.

Medically reviewed by WellAlly Editorial TeamLast reviewed October 19, 2026Editorial policy
First Aid18 min read

First Aid for Poison Ingestion

Published: October 19, 2026Updated: October 19, 2026

Poison ingestion occurs when a harmful chemical, medication, household product, or toxic plant is swallowed. Immediate action is critical to prevent severe internal injury, organ damage, or systemic toxicity. Knowing how to quickly contact specialized poison centers and avoid harmful home remedies can save a life.

Quick Summary

Call emergency services or Poison Control immediately, clear remaining substances from the mouth, and never attempt to induce vomiting.

Important Medical Disclaimer

This guide is for educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always consult with qualified healthcare providers for medical concerns.

Step-by-Step Guide

1

Assess responsiveness and check for emergency signs

Quickly check if the person is conscious, alert, and breathing normally. If the person has collapsed, is having a seizure, is struggling to breathe, or cannot be awakened, immediately call 911 or your local emergency number. If they are unresponsive and not breathing, begin cardiopulmonary resuscitation (CPR) right away.

Important: Do not attempt rescue breathing if the person's lips or mouth are covered with corrosive chemicals or powders; use hands-only CPR or a barrier device.

2

Clear remaining material from the mouth

If the person is awake and unswallowed material remains in their mouth, have them spit it out into a cloth or container. You may use a clean cloth wrapped around your finger to gently sweep visible pills or debris from their mouth. Never force your fingers deep into the throat, as this can trigger choking or a bite reflex.

3

Contact Poison Control immediately

If the person is stable and conscious, immediately call Poison Help at 1-800-222-1222 in the United States, or contact your regional poison control center. Specialists are available 24/7 to provide free, immediate, and step-by-step clinical guidance tailored to the exact substance involved. You can also utilize webPOISONCONTROL online if you have internet access and the individual is fully alert.

4

Do not induce vomiting or administer home remedies

Never attempt to make the person throw up using your fingers, salt water, or syrup of ipecac. Do not give activated charcoal, milk, raw eggs, or large volumes of water unless explicitly directed by a poison specialist or medical provider. Forcing liquids or vomiting can cause the substance to burn the esophagus a second time or enter the lungs.

Important: Inducing vomiting after ingesting caustic chemicals (acids or lyes) or hydrocarbons (gasoline, kerosene) can cause catastrophic airway burns or fatal chemical pneumonia.

5

Place an unconscious or vomiting person in the recovery position

If the individual is drowsy, losing consciousness, or vomiting spontaneously, roll them onto their left side in the recovery position. Tilt their head gently backward to keep the airway open and angle their face toward the ground. This position uses gravity to keep the tongue from blocking the throat and prevents inhaled vomitus.

6

Secure the container and document key details

Gather the original product container, pill bottle, plant fragment, or chemical packaging and keep it nearby. Note the estimated time the ingestion occurred, how much substance was taken, and the person's age and weight. Present this packaging and information to paramedics or emergency department personnel upon arrival.

Frequently Asked Questions

Why is syrup of ipecac no longer recommended?
Syrup of ipecac is no longer recommended because studies show it does not improve patient outcomes and can cause severe complications. Induced vomiting risks tearing the esophagus, worsening chemical burns from caustics, and causing pulmonary aspiration if the vomit enters the lungs.
Should I give someone milk or water to dilute the poison?
Do not give milk, water, or any other liquids unless specifically instructed by Poison Control or a medical professional. Adding fluid to the stomach can accelerate the dissolution and absorption of certain pills, or trigger sudden vomiting that risks airway compromise.
What information should I have ready when calling Poison Control?
Be prepared to provide the person's approximate age and weight, the exact name of the product or medication, the estimated amount swallowed, when it was ingested, and any symptoms currently present.
What are the common symptoms of a toxic ingestion?
Symptoms vary widely depending on the substance, but common signs include nausea, vomiting, abdominal cramping, extreme sleepiness or confusion, sudden changes in pupil size, burns or redness around the mouth, chemical-scented breath, or difficulty breathing.
  1. 1
  2. 2
  3. 3
  4. 4

Click any link to access the full source. PubMed Central (PMC) links provide free full-text access.

Medical Disclaimer

This content is for general informational and educational purposes only and is not a substitute for professional medical advice, diagnosis, or treatment. Always seek the guidance of a qualified healthcare provider with any questions you have about a medical condition, and never disregard professional medical advice or delay seeking it because of something you read here.

If you think you may have a medical emergency, call your local emergency number or go to the nearest emergency department immediately.

Medically reviewed by WellAlly Editorial Team Last reviewed October 19, 2026. · Read our editorial policy